Advertisement

Non–Testicular Cancer Mortality Rates in Men With Testicular Cancer in the Cisplatin Era


Advertisement
Get Permission

In a Norwegian population-based study reported in the Journal of Clinical Oncology, Hellesnes et al found that treatment of testicular cancer with platinum-based chemotherapy or radiotherapy was associated with a significant excess of non–testicular cancer mortality compared with the general population.

Study Details

The study included data from 5,707 men identified from the Cancer Registry of Norway who were diagnosed with testicular cancer between 1980 and 2009. Standardized mortality ratios (SMRs) and absolute excess risks (AERs) were calculated by linking data with the Norwegian Cause of Death Registry.

Key Findings

Median follow-up was 18.7 years (interquartile range = 12.7–35.0 years).

A total of 846 men (15%) died during follow-up; testicular cancer was the cause of death in 181 (3.2%) and 665 (12%) died from non–testicular cancer causes.

Testicular cancer treatment with platinum-based chemotherapy or radiotherapy is associated with a significant excess risk of non–testicular cancer mortality, and increased risks emerged after more than two cisplatin-based chemotherapy cycles after > 10 years of follow-up.
— Hellesnes et al

Tweet this quote

Compared with the general population, the overall excess non–testicular cancer mortality was 23% (SMR = 1.23, 95% confidence interval [CI] = 1.14­–1.33, AER = 11.14/10,000 person-years). Increased risks were observed among those receiving platinum-based chemotherapy (SMR = 1.23, 95% CI = 1.07–1.43, AER = 7.68/10,000 person-years) and radiotherapy (SMR = 1.28, 95% CI = 1.15–1.43, AER = 19.55/10,000 person-years). Receipt of both platinum-based chemotherapy and radiotherapy was associated with a 2.04-fold increased risk.

The highest mortality risk was observed in those aged < 20 years at diagnosis (SMR = 2.27, 95% CI = 1.32–3.90, AER = 14.42/10,000 person-years). Standardized mortality ratios decreased with increasing age at diagnosis.

Standardized mortality ratios for non­–testicular cancer mortality increased significantly with increasing follow-up time ≥ 10 years after cancer diagnosis. Increased standardized mortality ratios were observed with radiotherapy after the first postdiagnosis decade (eg, SMR = 1.25, 95% CI = 1.04–1.51 at 10–20 years) and with platinum-based chemotherapy after the second postdiagnosis decade (eg, SMR = 1.68, 95% CI = 1.30–2.16 at 20–30 years).

The most prominent cause of non–testicular cancer death was non–testicular cancer second cancers; the overall standardized mortality ratio was 1.53 (95% CI = 1.35–1.73, AER = 7.94/10,000 person-years). Second cancer mortality was increased by 1.43- to 3.24-fold after treatment with platinum-based chemotherapy, radiotherapy, or both. Noncancer mortality was increased by 15% (SMR = 1.15, 95% CI = 1.04–1.27, AER = 4.71/10,000 person-years).

An excess of suicides was observed after platinum-based chemotherapy (SMR = 1.65, 95% CI = 1.01–2.69, AER = 1.39/10,000 person-years).

Compared with surgery, increased non–testicular cancer mortality was evident after three (hazard ratio [HR] = 1.47, 95% CI = 0.91–2.39), four (HR = 1.41, 95% CI = 1.01–1.99), and more than four (HR = 2.04, 95% CI = 1.25–3.35) platinum-based chemotherapy cycles after more than 10 years of follow-up.

The investigators concluded, “Testicular cancer treatment with platinum-based chemotherapy or radiotherapy is associated with a significant excess risk of non–testicular cancer mortality, and increased risks emerged after more than two cisplatin-based chemotherapy cycles after > 10 years of follow-up.”

Ragnhild Hellesnes, MD, of the Department of Oncology, University Hospital of North Norway, Tromsø, is the corresponding author for the Journal of Clinical Oncology article.

Disclosure: The study was supported by grants from Helse Nord RHF. For full disclosures of the study authors, visit ascopubs.org.

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.
Advertisement

Advertisement



Advertisement